Iowa, 2014

Hail in Iowa, April 20, 2014

April 20, 2014 · NWS ARX · 1 event in 1 county or zone

Thunderstorms developed along a cold front as it moved across northeast Iowa during the evening of April 20th. One of these storms became strong enough to produce penny sized hail in Rudd (Floyd County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed along a cold front as it moved across northeast Iowa during the evening of April 20th. One of these storms became strong enough to produce penny sized hail in Rudd (Floyd County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 20, 5:44 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 20, 5:44 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
644 PM CDT SUN APR 20 2014

.UPDATE...
ISSUED AT 644 PM CDT SUN APR 20 2014

BECOMING A BIT CONCERNED THAT THE CURRENT SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN IOWA INTO FAR SOUTHWEST WISCONSIN
MAY NOT MOVE MUCH TONIGHT. MANY MODELS STRUGGLED THIS AFTERNOON TO
HAVE THE CONVECTION WHERE IT WAS. MOST THOUGHT IT WOULD BE CLOSER
TO I-90 INSTEAD OF NORTHERN IOWA. BELIEVE THE SOUTHWARD
PROGRESSION WAS A RESULT OF COOL AIR OUTFLOW...WHICH CAN
DEFINITELY BE SEEN IN TEMPERATURES BETWEEN LA CROSSE AND DUBUQUE.

NOW THERE IS A WARM FRONT RE-INFORCED BY THAT COOL AIR OUTFLOW
SITUATED ALONG US-20. MODELS ARE IN AGREEMENT THAT A LOW LEVEL JET
WILL DEVELOP THIS EVENING...NOT STRONG...BUT ONE NONETHELESS. THIS
LOW LEVEL JET COULD HELP TO PROPEL THE WARM FRONT NORTH.
HOWEVER...THE LOW LEVEL JET WILL LIKELY HELP TO MAINTAIN
CONVECTION NORTH OF THE BOUNDARY...WITH ITS COOL AIR OUTFLOW
HOLDING BACK THE FRONT. THUS THE CONCERN THAT THE CONVECTION
ONGOING OVER NORTHERN IOWA MAY NOT MOVE. IT SHOULD BE NOTED THAT
THE 925-850MB FLOW IS SOUTHWEST UNTIL ABOUT 08-09Z...THEN IT TURNS
WESTERLY. SO IT WOULD APPEAR UNTIL 08-09Z IS THE TIME FOR THE
FRONT TO MOVE NORTH.

PRECIPITABLE WATER VALUES IN PLACE ARE ON THE ORDER OF 1-1.1
INCHES WHILE MUCAPE STANDS BETWEEN 500-1000 J/KG BEING LIFTED INTO
THE BOUNDARY. THE MUCAPE SHOULD SLOWLY FALL THROUGH THE NIGHT...
BUT PLENTY ENOUGH TO KEEP CONVECTION GOING. THE MUCAPE CERTAINLY
IS NOT HIGH ENOUGH TO HAVE A DEEP UPDRAFT...NOR IS THE
PRECIPITABLE WATER HIGH ENOUGH TO GET BIG RAINS. STILL...THE
TRAINING CONCERN TO THE PRECIPITATION DOES RAISE SOME SITUATIONAL
AWARENESS OF HYDROLOGY ISSUES. SO FAR RIVERS HAVE NOT RESPONDED TO
RECENT RAIN WHICH IS GOOD NEWS. WE\LL JUST HAVE TO KEEP A MONITOR
FOR ANY HEAVIER PRECIPITATION CORES.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 121 PM CDT SUN APR 20 2014

THE MAIN FORECAST PROBLEM IS WITH THE RAIN CHANCES THROUGH
MONDAY.

SURFACE ANALYSIS THIS AFTERNOON INDICATES THE STATIONARY FRONT
EXTENDS FROM WESTERN IOWA INTO SOUTHERN WISCONSIN AND IS OVER THE
VERY SOUTHERN PARTS OF THE FORECAST AREA. LOCAL AND REGIONAL
RADARS SHOWS THE MOST CONCENTRATED AREA OF RAIN NORTH OF THE FRONT
FROM NORTHEAST IOWA INTO WESTERN WISCONSIN WITH MORE SCATTERED
ACTIVITY BACK INTO THE NORTH CENTRAL IOWA.

GIVEN THE MOVEMENT OF THE CURRENT ACTIVITY...EXPECT THAT MOST OF
THIS WILL HAVE MOVED EAST OF THE FORECAST AREA BY 00Z. HOW MUCH
ADDITIONAL ACTIVITY WILL FORM ALONG THE FRONT IS RATHER UNCERTAIN.
THE FORCING DOES NOT LOOK TO BE ALL THAT STRONG WITH THE AREA
SPLIT BETWEEN THE NORTHERN STREAM SYSTEM MOVING ACROSS SOUTHERN
CANADA AND A SHORT WAVE TROUGH GETTING EJECTED OUT OF THE SYSTEM
OVER THE SOUTHERN PLAINS. THE INDICATIONS ARE THAT THIS WAVE
COMING OUT OF THE SOUTHWEST WILL TRACK ACROSS SOUTHEAST IOWA INTO
NORTHERN ILLINOIS. THE BEST PV ADVECTION IN THE 500-300 MB LAYER
WILL BE WITH THE CANADIAN SYSTEM WITH SOME VERY WEAK PV ADVECTION
ACROSS MISSOURI AND ILLINOIS WITH THE SOUTHWEST WAVE. WEAK TO AT
TIMES MODERATE FRONTOGENESIS WILL BE IN PLACE NORTH OF THE FRONT
IN THE 1000-700 MB LAYER TONIGHT AND THEN SHIFTING SOUTHEAST
ACROSS THE AREA MONDAY MORNING AS THE FRONT MOVES OUT WITH THE
SHORT WAVE TROUGH. ISENTROPIC UP GLIDE OF 3 TO 5 UBAR/S WILL OCCUR
INTO AND OVER THE FRONT ON THE 300K SURFACE INTO MONDAY MORNING.
THE MOISTURE TRANSPORT ON THIS LEVEL IS NOT VERY STRONG AND IS
PARALLEL TO THE BOUNDARY AND NOT INTO IT. WITH THE WEAK FORCING
ALONG THE BOUNDARY...CONFIDENCE ON HOW MUCH ADDITIONAL ACTIVITY IS
GOING TO DEVELOP OVERNIGHT IS NOT VERY HIGH. HAVE CONTINUED THE
TRENDS FROM THE PREVIOUS FORECAST OF SHOWING THE HIGHEST CHANCES
ALONG AND NORTH OF THE BOUNDARY WITH A BAND OF 50 TO 70 PERCENT
CHANCES. WILL ALSO CONTINUE TO MENTION SOME THUNDER FOR MOST OF
THE AREA...EXCEPT NORTHEAST OF INTERSTATE 94 WHERE IT LOOKS LIKE
THERE WILL BE LITTLE TO NO CAPE IN PLACE. THE RAIN CHANCES WILL
PERSIST THROUGH MONDAY MORNING BEFORE DIMINISHING THROUGH THE
AFTERNOON AS THE FRONT MOVES AWAY FROM THE REGION.

HIGH PRESSURE WILL THEN BUILD OVER THE AREA FOR MONDAY NIGHT AND
PERSIST INTO TUESDAY NIGHT. QUIET WEATHER WITH SOME SLIGHTLY
COOLER AIR WITH OVERNIGHT LOWS DROPPING INTO THE 30S WITH SOME 20S
POSSIBLE.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 121 PM CDT SUN APR 20 2014

AN EXTENDED PERIOD OF WET WEATHER LOOKS TO BE POSSIBLE STARTING
WEDNESDAY AND PERSISTING THROUGH FRIDAY WITH ADDITIONAL CHANCES
THEN FOR THE UPCOMING WEEKEND. THE UPPER LEVEL RIDGE WILL GET
PUSHED EAST OF THE REGION AS AN UPPER LEVEL LOW COMES ACROSS THE
NORTHERN ROCKIES. A LEAD SHORT WAVE TROUGH IS EXPECTED TO COME OUT
OF THE UPPER LEVEL LOW AND RIDE UP THE BACKSIDE OF THE DEPARTING
RIDGE. THIS WILL HELP GENERATE THE FIRST RAIN CHANCES AS LOW
PRESSURE SHOULD DEVELOP OVER THE HIGH PLAINS WITH STRONG WARM
ADVECTION OVER THE REGION AHEAD OF THIS SURFACE LOW AND SHORT WAVE
TROUGH. THE NEXT SHORT WAVE TROUGH ROUNDING THE UPPER LEVEL LOW IS
FORECAST TO BECOME VERY STRONG AND CAUSE A NEW UPPER LEVEL LOW TO
FORM OVER THE UPPER MIDWEST AS THE FIRST UPPER LEVEL LOW WEAKENS
AND DISSIPATES. THIS NEW UPPER LEVEL LOW WILL THEN MOVE SLOWLY
FROM THE UPPER MIDWEST ACROSS THE GREAT LAKES KEEPING THE
PRECIPITATION CHANCES GOING. DIFFERENCES THEN BETWEEN THE 20.12Z
ECMWF AND GFS ON HOW STRONG THE SUBSEQUENT RIDGING WILL BE WITH
THE ECMWF WEAKER ALLOWING MORE SHORT WAVE ENERGY TO MOVE OVER THE
REGION FOR THE PRECIPITATION CHANCES NEXT WEEKEND.
UNFORTUNATELY...TEMPERATURES LOOK TO BE COOL ENOUGH FRIDAY AND
SATURDAY NIGHT FOR THE POSSIBILITY OF A RAIN/SNOW MIX OR LIGHT
SNOW.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 644 PM CDT SUN APR 20 2014

AVIATION FORECAST IS A BIT UNCERTAIN ON THE PRECIPITATION SIDE OF
THINGS...PRIMARILY BECAUSE SHOWERS AND EMBEDDED THUNDERSTORMS HAVE
BEEN OCCURRING FARTHER SOUTH THIS AFTERNOON THAN MOST COMPUTER
MODELS SUGGEST. THIS PRECIPITATION CONTINUES TO DEVELOP JUST NORTH
OF A WARM FRONT THAT HAS LAID UP NEAR US-20 IN IOWA. THE BOUNDARY
HAS NOT BEEN ABLE TO MOVE DUE TO THAT CONTINUED REGENERATION OF
SHOWERS TO ITS NORTH. THERE ARE INDICATIONS TONIGHT OF INCREASING
WINDS ABOVE THE SURFACE TO HELP PROPEL THE FRONT NORTHWARD...
CLOSER TO THE TAF SITES. IF THIS WERE TO OCCUR...BOTH TAF SITES
WOULD SEE PERSISTENT SHOWERS AND SOME THUNDERSTORMS. HOWEVER...AM
VERY CONCERNED THIS PRECIPITATION MAY STAY STUCK SOUTH OF THE TAF
SITES. THEREFORE...HAVE TRENDED THE TAF FORECAST MORE OPTIMISTIC.
IT STILL SEEMS LIKE AFTER MIDNIGHT INTO MONDAY MORNING WOULD STAND
TO HAVE THE BEST CHANCE FOR THE TAF SITES TO PICK UP PRECIPITATION
AND MVFR VISIBILITIES/CEILINGS. THERE IS GOOD AGREEMENT THAT THE
CONCERN FOR PRECIPITATION WILL END LATE MONDAY MORNING AS A COLD
FRONT PASSES THROUGH THE TAF SITES. IN ITS WAKE...SKIES CLEAR AND
WINDS BECOME GUSTY OUT OF THE NORTHWEST...PERHAPS UP TO 25 KT.

ONE OTHER THING THAT NEEDS MONITORING IS IF SKIES CAN CLEAR AT THE
TAF SITES TONIGHT. IF SKIES CLEAR...FOG IS LIKELY. HOWEVER...NOT
EXPECTING THIS TO OCCUR AT THIS TIME...WITH EITHER PRECIPITATION
MOVING THROUGH OR DEBRIS CLOUD FROM PRECIPITATION TO THE SOUTH
KEEPING CLOUDS IN PLACE.

&&

.HYDROLOGY...
ISSUED AT 644 PM CDT SUN APR 20 2014

FLOODING ALONG THE LOWER REACHES OF THE MISSISSIPPI RIVER WILL
CONTINUE THROUGH THE FIRST PART OF THE WEEK AS RUNOFF FROM
UPSTREAM SNOW MELT AND RECENT RAIN RUNOFF MOVES DOWNSTREAM.
RAINFALL OVERNIGHT INTO MONDAY IS NOT ANTICIPATED TO BE ENOUGH TO
PRODUCE ANY ADDITIONAL FLOODING CONCERNS. HOWEVER...POTENTIAL
TRAINING OF PRECIPITATION TONIGHT WILL NEED TO BE
MONITORED...ESPECIALLY WITH ANY HEAVIER PRECIPITATION CORES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

UPDATE...AJ
SHORT TERM...04
LONG TERM...04
AVIATION...AJ
HYDROLOGY...04/AJ
Hazardous weather outlook, Apr 20, 2:15 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT SUN APR 20 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
315 PM CDT SUN APR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE WEATHER IS
NOT ANTICIPATED. LIGHTNING WOULD BE THE MAIN HAZARD FROM ANY
STORMS THAT DEVELOP.

WATER LEVELS ON PORTIONS OF THE MISSISSIPPI RIVER WILL BE NEAR OR
ABOVE FLOOD STAGE FOR THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS REMAIN POSSIBLE ACROSS THE ENTIRE AREA
MONDAY MORNING...THEN FOR LOCATIONS EAST AND SOUTH OF LA CROSSE
MONDAY AFTERNOON. SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF
THESE THUNDERSTORMS. THE MAIN HAZARD WOULD BE LIGHTNING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG AND WEST OF THE
MISSISSIPPI RIVER WEDNESDAY AFTERNOON. CHANCES FOR THUNDERSTORMS
SPREAD ACROSS THE ENTIRE AREA WEDNESDAY NIGHT THROUGH THURSDAY
EVENING. AT THIS TIME...THE THREAT FOR SEVERE WEATHER WITH ANY OF
THESE THUNDERSTORMS APPEARS QUITE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH MONDAY...HOWEVER
RAINFALL REPORTS ARE ALWAYS APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

In the hours before

Special weather statement, Apr 20, 6:20 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
720 PM CDT SUN APR 20 2014

IAZ008>011-018-019-029-030-210300-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN
720 PM CDT SUN APR 20 2014

...HEAVY RAIN AND GUSTY WINDS POSSIBLE THIS EVENING...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS NORTHEAST
IOWA THROUGH THE EVENING. SOME OF THE THUNDERSTORMS COULD PRODUCE
WIND GUSTS UP TO 45 MPH ALONG WITH HEAVY RAIN. IF TRAVELING...BE
PREPARED FOR THESE STRONG WIND GUSTS AND PONDING OF WATER ON
ROADWAYS.

AJ

The radar

The La Crosse radar (KARX), 158 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Floyd

When
April 20, 6:52 PM CST
Where
Floyd County, 1.51 mi W of Folkerts Fld Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
43.130, -92.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510905.